What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 22, 7:54 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 22, 7:54 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
754 PM CST Mon Jan 22 2018
.UPDATE...
Area of showers and scattered thunderstorms are rotating through
the eastern portions of the area early this evening, with some
showers lingering elsewhere. Robust low level frontogenesis
response helping to drive this area of precipitation. The
convection has produced pea size hail covering the ground in
several spots.
This convection should gradually dissipate by later this evening,
as any remaining elevated CAPE is lost. Still may see more pea
size hail covering the ground in spots until this occurs.
Will also need to watch for runoff from rainfall affecting area
rivers and low spots on roads where water may collect.
Dense fog may end with the precipitation moving through the
southeast counties. May drop the advisory before the ending time
of 03Z if values continue to climb across this area.
Rain is expected to change to snow from northwest to southeast
across the area later this evening and into the overnight hours.
The best area for accumulating snow will be over the southeast
counties, where the best low to middle level frontogenesis
response will remain.
Models have trended higher with QPF amounts in this area, and
this makes sense with the saturated dendrite zone being tapped.
Adjusted snowfall amounts up a bit in this area, and may need
further adjusting upwards, depending on how the 00Z model runs
handle it. There is some uncertainty here. For now, the Winter
Weather Advisory looks on track.
The other issue would be the potential for some light freezing
rain or drizzle to affect the western counties later tonight into
early Tuesday morning. The ice crystals dry out in these areas,
which may lead to some light freezing rain or drizzle occurring.
Still evaluating this, and will see what the 00Z model runs do
with the ice crystals aloft.
Wood
&&
.AVIATION(00Z TAFS)...
Look for showers with scattered thunderstorms to affect most of
the eastern part of the area this evening. The storms may produce
pea size hail that covers the ground in spots. The storms should
gradually weaken and dissipate by later this evening.
The rain should change to light snow from northwest to southeast
across the area later this evening into the overnight hours. It
should change to snow at Madison around 05Z Tuesday, and
Waukesha/Milwaukee by 08Z, with Kenosha by 09Z. The best area for
accumulations will be in the southeast counties, where a period of
moderate snow is expected.
1 to 3 inches of snowfall is forecast at this time in that area,
including Milwaukee, Waukesha and Kenosha. Amounts may be 1 to 2
inches higher in localized areas, depending on where any enhanced
snow bands develop. Some uncertainty here at this time with
amounts. Rates of 1/10 to 1/4 inch per hour are expected, with 1/2
inch per hour possible.
Snowfall amounts elsewhere, including Madison, should be around
1/2 inch or so. The snow should end from west to east between 12Z
and 15Z Tuesday.
Ceilings below alternate minimums are expected tonight into
Tuesday morning, before increasing to MVFR by the afternoon.
Visibility values of 1/4 to 1 mile may linger until later this
evening in southeast Wisconsin, before becoming 1 to 2 miles later
tonight with the snow. VFR values should return once the snow
ends Tuesday morning. Winds will be shifting to the north
northwest by later tonight, and become gusty into Tuesday.
Wood
&&
.PREV DISCUSSION... (Issued 322 PM CST Mon Jan 22 2018)
SHORT TERM...
Tonight and Tuesday...Forecast Confidence is Medium...
An occluding low pressure system will progress across the lower
Great Lakes through Tuesday. The associated warm frontal zone
should hold steady along the Wisconsin/Illinois border, with some
warmer temperatures sneaking into the far south. With the frontal
zone in this vicinity, we'll need to keep an eye on our far south
into this evening as thunderstorms now developing over central
Illinois push north into southern Wisconsin this evening. While
convective allowing mesoscale models suggest these storms will
weaken over time (the most likely scenario as instability is
quite meager), there is a large amount of (largely unidirectional)
shear present. We'll need to watch for a very small severe
potential along our southern border, but this appears to be a
rather small risk.
Our attention then turns towards tonight, as the low pressure
system pulls away to our east. Precipitation will transition from
rain to snow as temperatures cool aloft, with a TROWAL and
frontogenesis band contributing to a burst of wet snow generally
after midnight tonight. Current model solutions place the highest
QPF across our southeast, where a Winter Weather Advisory for
impacts was issued. It's important to note that the placement of
mesoscale banding features such as this are tough for the synoptic
forecast models to nail down. As such, it's possible that the
location of this band may change. The key message is that
travelers late tonight into tomorrow morning should prepare for
the possibility of slippery/slushy roads resulting from the snow.
Reduced visibility is also possible late tonight/early tomorrow
morning in bursts of moderate snow.
Temperatures will fall below freezing late tonight, and will
remain there tomorrow. Lows tomorrow night will drop into the
teens.
LONG TERM...
Tuesday night through Thursday...Forecast confidence is high:
High pressure will bring quiet weather Tuesday night through
Thursday. Temperatures will be near normal Wednesday, but will
quickly return to above normal conditions Thursday as southerly
winds develop on the back side of the departing high.
Friday through Monday...Forecast confidence is medium:
Low pressure is expected to pass by well to the north on Friday.
Southerly winds ahead of the surface trough will continue to pull
milder air into the region. Temperatures Friday will likely hit at
least the mid-40s, with 50 possible per some of the milder model
solutions.
Could see a little rain and a few snowflakes Friday night as the
trough passes through, though models overall look fairly dry with
the passage. The latest ECMWF is slower with the trough and
develops a surface low in the area, which would keep rain chances
going into Saturday. This is a new solution and is currently an
outlier, so kept the forecast dry for Saturday.
Milder temps will probably linger Saturday, with highs back to
near normal Sunday into Monday.
AVIATION(21Z TAFS)...
Rain showers and drizzle will continue into this evening with low
ceilings mostly persisting. The exception is in the far south and
southeast, where ceilings may rise for a time into early evening,
before falling once again tonight. Visibility will bounce around
some, with lower periods occurring in between rain showers. There
remains a small chance for thunder into this evening, but
confidence is too low to include it in the TAFs.
A period of wet snow is expected late tonight into early Tuesday
morning. Accumulations of 1 to 3 inches are possible, with the
higher amounts possible in the Milwaukee, Kenosha, and Waukesha
areas.
MARINE...
Extended the small craft advisory into Tuesday night, with high
winds and waves likely to persist until this time. While
visibility has improved some in the nearshore waters this
afternoon, will keep the marine dense fog advisory in effect until
this evening, as poorer visibility may return. Mariners should
exercise caution.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 11 PM this evening to 10 AM CST
Tuesday for WIZ065-066-069>072.
Dense Fog Advisory until 10 PM CST this evening for WIZ065-066-
070>072.
LM...Dense Fog Advisory until 9 PM CST this evening for LMZ643>646.
Small Craft Advisory until midnight CST Tuesday night for
LMZ643>646.
&&
Update...Wood
Tonight/Tuesday and Aviation/Marine...SPM
Tuesday Night through Monday...DDVHazardous weather outlook, Jan 22, 6:06 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
606 PM CST Mon Jan 22 2018
WIZ046-047-051-052-056>060-062>072-240015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
606 PM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
There is a chance of thunderstorms late this afternoon and
evening. There will be areas of dense fog this evening for far
southeast Wisconsin.
Rain will change to snow west to east late this evening and early
tonight. Amounts will generally be an inch or less, except for in
the southeast forecast area where 1 to 3 inches are possible. A
Winter Weather Advisory has been issued for this area.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
The combination of wet snow and colder temperatures will likely
result in slippery roads for the Tuesday morning commute,
especially in the southeast forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snowfall reports are
appreciated.
LMZ643>646-240015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
606 PM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
There is a chance for thunderstorms late this afternoon and into
the evening for areas south of Port Washington.
A Dense Fog Advisory is in effect through 9 pm, as visibilities will
be below 1 mile at times.
A Small Craft Advisory is in effect through tonight. Brisk
south to east winds will become northerly this evening and
overnight, resulting in building waves through the night.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
The Small Craft Advisory continues through late Tuesday evening as
gusty winds and high waves linger.
Another small craft advisory may be needed Friday into Saturday.
www.weather.gov/mkx
In the hours before
Local storm report, Jan 22, 7:04 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
704 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 1 NNW WEST ALLIS 43.03N 88.04W
01/22/2018 E0.25 INCH MILWAUKEE WI DEPT OF HIGHWAYS
DEPT OF TRANSPORTATION REPORTS PEA, POSSIBLY
A FEW MARBLE, SIZED HAIL COVERING THE
FREEWAY.
&&Local storm report, Jan 22, 7:07 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 NW HALES CORNERS 42.96N 88.08W
01/22/2018 E0.25 INCH WAUKESHA WI TRAINED SPOTTER
PEA SIZED HAIL COVERING THE FREEWAY WITH 1/2
INCH OF ACCUMULATION. RELAYED VIA SKYWARN.
&&Special weather statement, Jan 22, 7:07 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
707 PM CST MON JAN 22 2018
WIZ059-060-065-066-230145-
Waukesha-Milwaukee-Washington-Ozaukee-
707 PM CST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHWESTERN MILWAUKEE...NORTHEASTERN WAUKESHA AND SOUTHERN
WASHINGTON COUNTIES...
At 707 PM CST, a strong thunderstorm was located over Brookfield,
moving north at 20 mph.
This storm is producing large amounts of pea size hail which will
cover the ground. Drives and walks will likely be slippery after
this storm passes!
Locations impacted include...
Northern Milwaukee, Waukesha, Wauwatosa, New Berlin, Brookfield,
Menomonee Falls, Mequon, Whitefish Bay, Pewaukee, Brown Deer,
Grafton, Cedarburg, Sussex, Jackson, Fox Point, Elm Grove, Bayside,
Thiensville, Merton and Butler.
LAT...LON 4314 8790 4312 8790 4311 8789 4298 8823
4329 8835 4335 8788 4330 8789 4328 8790
4324 8791 4318 8788
TIME...MOT...LOC 0107Z 168DEG 16KT 4309 8811
SPMSpecial weather statement, Jan 22, 7:12 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
712 PM CST MON JAN 22 2018
WIZ064>066-070>072-230145-
Walworth-Waukesha-Milwaukee-Racine-Jefferson-Kenosha-
712 PM CST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MILWAUKEE...
NORTHEASTERN WALWORTH...RACINE...WAUKESHA...SOUTHEASTERN JEFFERSON
AND NORTHEASTERN KENOSHA COUNTIES...
At 711 PM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Whitewater to near
Union Grove. Movement was northeast at 40 mph.
These storms are likely producing large amounts of pea size hail
which will cover the ground. Drives and walks will likely be
slippery after these storms pass!
Locations impacted include...
Milwaukee, Kenosha, Racine, Waukesha, West Allis, Wauwatosa, New
Berlin, Brookfield, Greenfield, Oak Creek, Mount Pleasant, Muskego,
South Milwaukee, Cudahy, Greendale, Pewaukee, Elkhorn, St. Francis,
Hartland and Hales Corners.
LAT...LON 4276 8777 4270 8777 4267 8779 4266 8781
4261 8782 4259 8782 4272 8865 4313 8847
4301 8789 4296 8785 4288 8785 4285 8783
4278 8775
TIME...MOT...LOC 0111Z 204DEG 33KT 4276 8866 4262 8801
SPMLocal storm report, Jan 22, 7:40 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
740 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WHITEWATER 42.84N 88.74W
01/22/2018 M0.25 INCH WALWORTH WI BROADCAST MEDIA
PEA SIZE HAIL.
&&
SPMSpecial weather statement, Jan 22, 7:49 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
749 PM CST MON JAN 22 2018
WIZ059-060-065-066-230230-
Waukesha-Milwaukee-Washington-Ozaukee-
749 PM CST MON JAN 22 2018
...STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL WILL AFFECT
OZAUKEE...MILWAUKEE...WAUKESHA AND WASHINGTON COUNTIES...
At 747 PM CST, a strong thunderstorm was located over Muskego, with
other strong storms located across portions of Ozaukee, Milwaukee,
Waukesha, and Washington Counties. These storms are moving north at
25 mph.
These storms will likely produce pea size hail which will cover the
ground. Drives and walks will quickly become slippery as these
storms pass. Please walk and drive carefully!
Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Oak Creek, West Bend, Muskego, Mequon,
South Milwaukee, Cudahy, Whitefish Bay, Greendale, Pewaukee, Brown
Deer, Grafton and Cedarburg.
LAT...LON 4338 8787 4326 8791 4318 8788 4312 8790
4307 8787 4302 8790 4296 8785 4287 8784
4285 8849 4354 8826 4354 8780 4349 8779
TIME...MOT...LOC 0147Z 182DEG 28KT 4292 8813
SPM